MAUDE Adverse Event Report: MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE; STIMULATOR, NERVE

MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE; STIMULATOR, NERVE
Model Number 8229307
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Codes Bronchospasm (2598); Unintended Extubation (4564)
Date of Event 10/04/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during intra-op, patient experienced complete bronchospasm 2min after intubation tube was removed and then patient vented manually.After patient recovered they tried a second time and the patient bronco spasmed again 5min after intubation.They were unable to vent with machine or by hand so tube was removed again.After the patient recovered they switched to a trivantage tube and case was completed with no issue.There was a procedure delay of 20 minutes.Patient status is reported as alive with no injury.Additional information received stated that cuff was filled with air from room, cuff pressure was not checked or monitored.Patient was reintubated with same tube the second time, it was inspected after extubating and no defect found.No patient repositioning or tube repositioning occurred between adequate ventilation and emg tube inability to vent.No visual inspection at time of airway difficulty, tube was just deflated and removed.Bite blocked was used during all intubations.
 
Additional Manufacturer Narrative
H3:analysis found visually, the cuff balloon and distal portions of the device were contaminated when returned and there was orange colored tape wrapped around proximal portions of the device.A syringe was used to inject 20cc of air into the cuff and there were no issues during inflation or deflation.The cuff was re-inflated and deflated multiple times and no leaks or blockages were observed.For further analysis, the cuff and pilot balloon were manipulated by applying pressure to both areas and no leaks were observed.A leak test was performed by submerging the cuff and inflation tube in water and no bubbles (leakage) was observed.Electrically, for additional analysis, resistance of each lead shall be between 1.7 and 3.7 ohms and the actual measurements were 2.5 ohms (blue), 2.6 ohms (blue with clear tubing), 2.9 ohms (red), and 2.7 ohms (red with clear tubing) which all leads were in specification.Functionally, the device was connected to a nim system and the distal portions of the tube, including the exposed metal leads, were submerged in saline, and the device passed the electrode check and had no excessive noise during the noise test.For further analysis, the tube was manipulated with a stylette and no intermittent behaviors were observed.A review of the global complaint data showed no other complaints about this lot number.In the returned condition, there was no out of specification condition that was related to the complaint.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medical safety has reviewed the additional information.Per report, the cuff was inflated with room air from a syringe (did not specific how much or size of syringe) and cuff pressure was reportedly not checked or monitored.The patient was reintubated with the same tube, and no defect was found after extubation.The airway was reportedly not visualized at the time of airway difficulty "tube was just deflated and removed".The initial assessment remains; this event and it's severity are known and labeled.Ifu m040175c001doc1-b provides warning regarding cuff inflation including: inflation of the cuff by ¿feel¿ alone, or by using a measured amount of air is not recommended since resistance is an unreliable guide during inflation.Intracuff pressure should be closely monitored with a pressure measuring device.Do not overinflate the cuff.Ordinarily, the cuff pressure should not exceed 25 cm h2o.Carroll and greenvik recommend maintaining a seal pressure at or below 25 cm h2o (carroll, r.G., and greenvik, a.: ¿proper use of large diameter, large residual cuffs.¿ critical care medicine vol.1, no.3: 153-154, 1973).Overinflation can result in tracheal damage, rupture of the cuff with subsequent deflation, or in cuff distortion which may lead to airway blockage.Minimal occluding volume or minimum leak techniques should be used in conjunction with an intracuff pressure measuring device in selecting the sealing pressure.Cuff pressure should continue to be monitored thereafter, and any deviation from the selected seal pressure should be investigated and corrected immediately.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
NIM® EMG - ENDOTRACHEAL TUBE
Common Device Name
STIMULATOR, NERVE
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
Manufacturer (Section G)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
Manufacturer Contact
glen belmer
6743 southpoint drive north
jacksonville, FL 32216
6122713209
MDR Report Key18037456
Report Number1045254-2023-00888
Device Sequence Number7429060
Product Code ETN
UDI-Device Identifier00763000745820
UDI-Public00763000745820
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K925640
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8229307
Device Catalogue Number8229307
Device Lot Number0227360334
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/04/2023
Supplement Date Received by Manufacturer10/31/2023
Initial Report FDA Received Date10/31/2023
Supplement Report FDA Received Date11/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient SexFemale